Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

July 2, 2015Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2015, 6:51 AM CDT for Lyman County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2015, 6:51 AM CDT (11:51 UTC)
Expired
Jul 2, 2015, 7:15 AM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 11.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:36 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 2, 6:36 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
636 AM CDT THU JUL 2 2015

.UPDATE...
ISSUED AT 625 AM CDT THU JUL 2 2015

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING. UPDATES ARE
OUT. SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 305 AM CDT THU JUL 2 2015

TWO DISTINCT SHORTWAVES HEADED INTO THE CWA TODAY...THE FIRST EARLY
THIS AM ALREADY RESPONSIBLE FOR SCATTERED THUNDERSTORMS. WITH A
NARROW RIBBON OF 2000 J/KG MUCAPE AND 40 TO 50KTS MOSTLY STRAIGHT
LINE SHEAR...ALREADY OBSERVING WEAK ROTATION AND SPLITTING
SIGNATURES ON RADAR. LOW TO MID LEVEL FLOW IS WEAK OUT OF THE
NORTHWEST WHICH IS ALSO RESPONSIBLE FOR THE SLOW STORM MOTION. CAMS
SUGGEST CONTINUED INCREASING COVERAGE THROUGH THE MORNING...WITH A
PUSH INTO THE JAMES VALLEY. LOOKS LIKE THE LATE MORNING/EARLY
AFTERNOON WILL FEATURE A LULL BEFORE THE NEXT WAVE GIVES US A SECOND
BOUT OF CONVECTION. LOSS OF DAYTIME HEATING AND WEAK HIGH PRESSURE
WILL RESULT IN DRY CONDITIONS GOING INTO THURSDAY NIGHT...AND
ALTHOUGH PROFILES ARE WEAKLY UNSTABLE FOR FRIDAY...A WELL DEFINED
SHORTWAVE RIDGE MOVING OVERHEAD WILL SUPPRESS ANY CONVECTIVE
DEVELOPMENT. ANOTHER WEAK WAVE WILL TOP THE RIDGE FOR LATE
SATURDAY...BUT TIMING MAY BE TOO LATE TO SUPPORT SURFACE BASED
CONVECTION DURING PEAK HEATING. A SURGE IN MID LEVEL TEMPERATURES
AHEAD OF THAT WAVE WILL BRING SOME HOTTER AIR TO WEST RIVER AND THE
MISSOURI VALLEY FOR SATURDAY HOWEVER.

.LONG TERM...(SATURDAY EVENING THROUGH WEDNESDAY)
ISSUED AT 305 AM CDT THU JUL 2 2015

NO NOTABLE CHANGES FORTHCOMING IN THE OUT PERIODS THIS MORNING.
PRECIP CHANCES APPEAR TO BOOKEND THE PERIOD...WITH DECENT CHANCES
FOR CONVECTION SUNDAY/SUNDAY NIGHT AND THEN AGAIN LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE FLOW PATTERN ALOFT STILL SEEMS TO BE
CHARACTERIZED AS WNW FLOW...BUT DURING THE OUT PERIODS...SPLIT FLOW
IS ESTABLISHED ACROSS THE WEST COAST...WITH THE TWO JET-LEVEL AIR
STREAMS CONVERGING/DOING BATTLE ACROSS THE CENTRAL/NORTHERN HIGH
PLAINS. THIS INTRODUCES A GOODLY AMOUNT OF LOW FORECASTER CONFIDENCE
THAT MODEL SOLUTIONS WILL REMAIN STABLE/CONSISTENT OVER THE NEXT
SEVERAL DAYS.

FOR THE TIME BEING...TEMPERATURE TRENDS STILL APPEAR TO BE WARM TO
START...THEN COOLING DOWN MONDAY/TUESDAY BEFORE WARMTH RETURNS BY
MID WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 625 AM CDT THU JUL 2 2015

WHILE CONVECTION IS OVER/IN THE VICINITY OF THE KMBG/KPIR
TERMINALS THIS MORNING/TODAY...EXPECT VFR TO BE THE EXCEPTION
RATHER THAN THE RULE. PREVAILING VFR SHOULD BE BACK IN PLACE AT
KMBG/KPIR BY EARLY THIS EVENING. MEANWHILE...KATY IS PRECIP FREE
AND SHOULD STAY THAT WAY UNTIL LATE MORNING/EARLY AFTERNOON BEFORE
PRECIP CHANCES AND PREVAILING SUB-VFR CONDITIONS RAMP UP. MVFR
STRATUS HAS DEVELOPED OVER KABR...AND WILL LIKELY REMAIN IN PLACE
FOR A FEW HOURS UNTIL DAYTIME MIXING CAN INFLUENCE IT. ALSO...AS
PRECIPITATION CHANCES INCREASE LATER TODAY...SO WILL SUB-VFR
FLYING CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
Hazardous weather outlook, Jul 2, 3:15 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT THU JUL 2 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON...WITH AN ISOLATED SEVERE STORM. THE RISK IS MAINLY FOR
HAIL AND STRONG WINDS. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL OPPORTUNITIES FOR STORMS EXIST SATURDAY AFTERNOON AS
WELL AS SUNDAY AFTERNOON AND OVERNIGHT. THE RISK FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:15 AM CDTFlash Flood WarningABRHyde, Potter, Sully6 hr
Jul 2, 5:16 AM CDTFlash Flood WarningABRCorson6 hr
Jul 2, 5:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman62 min
Jul 2, 11:13 AM CDTSpecial Weather StatementABREdmunds, Faulk2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.